From ABC News: “Known formally as discontinuation syndrome, withdrawal symptoms vary from person to person. They can include flu-like symptoms such as headaches, chills, dizziness, body aches, nausea or sweating, as well as insomnia, gastrointestinal issues and electric-shock-like sensations or a rushing noise in the head. They can also look like symptoms of depression or anxiety.
‘We know from systematic reviews of studies … withdrawal symptoms occur to at least half of people who try to stop their antidepressant,’ says Mark Horowitz, an Australian researcher at University College London. ‘Up to a quarter will experience severe withdrawal effects.’
. . . He says his research shows many people experience severe and long-lasting withdrawal effects, and many patients feel their experience is downplayed by their doctors.
Little research into safely coming off antidepressants
Despite the growing use of antidepressants, there is still little high-quality evidence on safe and effective ways to stop the treatment. A recent review by health organisation Cochrane found there were 1,000 studies looking at how to safely start on antidepressants, but just 33 randomised control trials on how to stop them.
. . . Dr Horowitz says his research suggests even small doses of antidepressants have a powerful impact on the brain and the best way is to taper over months and sometimes years.
RANZCP’s clinical guidelines recognise this research, but conclude: ‘Current preparations of antidepressants do not allow for the dose to be reduced by such small decrements.'”
Back to Around the Web